Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 12, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Apr 11, 1997, 3:36 AM CDT for Nolan County, Texas. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 11, 1997, 3:36 AM CDT (08:36 UTC)
- Expired
- Apr 11, 1997, 4:25 AM CDT
- In force
- 49 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Nolan County, TX
The radar
The San Angelo radar (KSJT), 104 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 3:55 AM CDT | Hail 0.75 | Nolan, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 3:00 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 8.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 110836 RRA TORSJT TXC353-110925- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 336 AM CDT FRI APR 11 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 425 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...NOLAN COUNTY AT 335 AM CDT...A POSSIBLE TORNADO WAS INDICATED BY SAN ANGELO DOPPLER RADAR 20 MILES SOUTH OF SWEETWATER OR 9 MILES SOUTHWEST OF NOLAN MOVING EAST AT 45 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... NOLAN AND HYLTON. THIS IS A DANGEROUS STORM SITUATION. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A PLACE OF SAFETY BELOW GROUND IF AVAILABLE. OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. 14
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 11, 1:59 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 11, 1:59 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 158 AM CDT FRI APR 11 1997 SURFACE ANALYSIS COMBINED WITH ADAP NUMBERS SUGGESTING GOOD POTENTIAL FOR SEVERE OUTBREAK TO SPREAD INTO THE FORECAST AREA WITH LIFTED INDICES TO -7 AND A DEEP SURFACE LOW LOCATED NEAR WINK. DRYLINE LOCATED FROM BIG BEND TO WINK WITH A STRONG COLD FRONT MOVING THROUGH ANDREWS AND BORDEN COUNTIES. KSJT AND KABI DOPPLER VAD WIND PROFILES INDICATE A SOUTHERLY LOW LEVEL JET OF 55 KTS. SOUTHEAST SURFACE INFLOW IMPLIES FAVORABLE SHEAR FOR TORNADIC DEVELOPMENT. ENOUGH SAID. PREFER ETA/AVIATION SOLUTIONS OF HANDLING THE FRONT ALTHOUGH BOTH ARE TOO SLOW. THE ETA CALLS FOR GOOD LOW LEVEL COLD AIR ADVECTION THROUGH 12Z SATURDAY WITH WIND ADVISORIES POSSIBLY NEEDED TODAY. WILL GO AT OR BELOW AVIATION GUIDANCE ON HIGHS. ALTHOUGH NGM GUIDANCE LOWS TONIGHT REFLECT UPON WINDS BECOMING LIGHT...BELIEVE THAT STRONGER THAN FORECAST COLD FRONT WILL RESULT IN BETTER COLD AIR ADVECTION WHICH SHOULD ALLOW AVIATION AND NGM GUIDANCES TO LOOK REASONABLE EVEN THOUGH WINDS WILL NOT LIKELY GO CALM. ABI 052/032 30 SJT 061/035 50 OAKS
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 2:07 AM CDT | Severe Thunderstorm Warning | SJT | Mitchell | 73 min |
| Apr 11, 2:26 AM CDT | Severe Thunderstorm Warning | SJT | Fisher | 64 min |
| Apr 11, 2:32 AM CDT | Severe Thunderstorm Warning | SJT | Sterling | 63 min |
| Apr 11, 3:16 AM CDT | Severe Thunderstorm Warning | SJT | Nolan | 79 min |
| Apr 11, 4:02 AM CDT | Tornado Warning | SJT | Taylor | 63 min |
| Apr 11, 4:47 AM CDT | Tornado Warning | SJT | Callahan | 78 min |
| Apr 11, 5:08 AM CDT | Severe Thunderstorm Warning | SJT | Taylor | 62 min |
| Apr 11, 5:19 AM CDT | Severe Thunderstorm Warning | SJT | Runnels | 61 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.